Winter Weather, Lincoln
- When
- March 1, 7:00 AM CST to 5:00 PM CST
- Where
- Lincoln forecast zone
- Reported by
- Department of Highways
- Coordinates
- 44.413, -96.267 (the zone’s center; the record gives no point)
A frontal zone sagging slowly southward across the region interacted with a zone of slightly unstable air on its southern flank to produce a band of snowfall, which became heavy at times during several hours between 0800-1300CST. Snowfall was at such a rate (frequent visibility of less than a half mile) that numerous non-injury accidents occurred for many locations near and north of Interstate 90.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A frontal zone sagging slowly southward across the region interacted with a zone of slightly unstable air on its southern flank to produce a band of snowfall, which became heavy at times during several hours between 0800-1300CST. Snowfall was at such a rate (frequent visibility of less than a half mile) that numerous non-injury accidents occurred for many locations near and north of Interstate 90. Snowfall was generally from 3 to 5 inches over a 6 to 9 hour period. Greatest snowfall amounts were reported at Windom and Worthington (4.0 inches), 2 miles northeast of Lakefield (3.9 inches), Marshall (3.7 inches) and Edgerton (3.5 inches).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 1, 5:07 AM CST, 1 hour 53 minutes earlier.
Area Forecast Discussion
National Weather Service Sioux Falls SD
507 AM CST Fri Mar 1 2019
.SHORT TERM...(Today and Tonight)
Issued at 357 AM CST Fri Mar 1 2019
With ensuing midlevel warm air advection and strengthening 750 mb
frontogenesis, radar/obs indicating light snow developing over south
central SD very early this morning. Expect this band of snowfall to
expand to the north and east through the morning, as the frontal
band lifts to the northeast and intensifies north of Interstate 90
by late morning and early afternoon - where upper level support
increases per 500 mb Div Q field focused just to the north of our
CWA. With that in mind, 12Z to 18Z will be the primary time frame
for the heavier snow from the I-90 corridor northward, with 2 to 3
inches of additional snow possible over that area. There does appear
to be some negative EPV above the frontal circulation, so could see
a narrower band of slightly heavier snowfall somewhere over that
area, though pinning that down remains difficult with model
variations. A Winter Weather Advisory issued earlier in the shift
for counties to the north of I-90 remains valid as this is where the
heaviest snowfall will occur. Models suggest that a secondary
frontal band takes shape over the southeastern portions of the CWA
by afternoon, though the better upper level support will be exiting
the region by that time, so any snowfall over that area will be
relatively light - with amounts tapering downward to only a dusting
along the MO River corridor into our lower IA counties. Winds will
pick up a bit in the afternoon on the backside of the surface cold
front dropping through the area, though remaining fairly tame at 10
to 15 kts, so any blowing snow should be pretty minimal.
A surface ridge begins to build into the region tonight, with cold
air locked into the area and lows just either side of zero. It will
be dry overnight.
.LONG TERM...(Saturday through Thursday)
Issued at 357 AM CST Fri Mar 1 2019
Another shortwave drop will drop through western SD into Nebraska on
Saturday, bringing the next chance of snow to our area. Models have
shifted southward with this system, most notably the GFS, though all
others - ECMWF/NAM/GEM would suggest at least some light snow over
most of the area on Saturday afternoon, with the heaviest amounts -
around 1 inch remaining through south central SD and the mid MO
River Valley. This will be in proximity to the stronger frontal
forcing situated from south central SD into north central NE. With
weak cold air advection, highs will only make it into the teens.
Much colder air will begin to feed into the region by Saturday night
and Sunday as upper level low pressure pivots through the Great
Lakes region. Lows on Saturday night will drop into the single
digits below to lower teens below, with highs on Sunday just either
side of zero.
Wind chills will become increasingly colder by Sunday night and
Monday as winds begin to pick up, with coldest wind chill readings
of 25 to 35 below zero focused on late Sunday night and Monday
morning.
The theme for the remainder of the week will be a very slow warming
trend as upper level ridging over the western CONUS tries to nudge
eastward. Even so, only small moderation is expected as temperatures
remain below normal levels. The next chance of snow would look to be
sometime in the Wednesday night/Thursday time frame.
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 506 AM CST Fri Mar 1 2019
Snow will continue to spread across the area through the morning
with MVFR/IFR ceilings/visibilities, lowest at KHON and KFSD.
Snow will taper off from west to east this afternoon, with
increasing winds west of Interstate 29.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory until 6 PM CST this evening for SDZ040-
056.
Winter Weather Advisory until noon CST today for SDZ038-039-
053>055.
MN...Winter Weather Advisory until 6 PM CST this evening for MNZ071-
072-080-081-097.
IA...None.
NE...None.
&&
SHORT TERM...JM
LONG TERM...JM
AVIATION...JMHazardous Weather Outlook National Weather Service Sioux Falls SD 426 AM CST Fri Mar 1 2019 MNZ071-072-080-081-097-SDZ040-056-021030- Lincoln MN-Lyon MN-Murray-Cottonwood-Pipestone-Brookings-Moody- 426 AM CST Fri Mar 1 2019 This Hazardous Weather Outlook is for southwest Minnesota and east central South Dakota. .DAY ONE...Today and tonight. Snow will spread across the area during the morning, with total accumulations of 2 to 4 inches before snow ends this afternoon. Locally higher amounts from 4 to 5 inches are possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Additional light snow accumulations are possible on Saturday, before another round of arctic air settles into the region for early next week. Bitterly cold nighttime and morning wind chills of 25 below to 35 below zero are likely Saturday night through Tuesday morning, with coldest readings likely Monday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ038-039-053>055-021030- Beadle-Kingsbury-Sanborn-Miner-Lake- 426 AM CST Fri Mar 1 2019 This Hazardous Weather Outlook is for east central South Dakota. .DAY ONE...Today and tonight. Snow will spread across the area during the morning, with total accumulations of 2 to 4 inches before snow ends this afternoon. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Additional light snow accumulations are possible on Saturday, before another round of arctic air settles into the region for early next week. Bitterly cold nighttime and morning wind chills of 25 below to 35 below zero are likely Saturday night through Tuesday morning, with coldest readings likely Monday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ001>003-012>014-020>022-031-032-MNZ089-090-098-NEZ013-014-SDZ050- 052-057>071-021030- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Nobles-Jackson-Rock-Dixon-Dakota-Gregory- Jerauld-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix- Douglas-Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union- 426 AM CST Fri Mar 1 2019 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Snow will spread across the area during the morning, with total accumulations of 1 to 3 inches possible along the I-90 corridor, and less than an inch for most areas south of Highway 18, before snow ends this afternoon. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Additional light snow accumulations are possible on Saturday, before another round of arctic air settles into the region for early next week. Bitterly cold nighttime and early morning wind chills of 20 below to 30 below zero are likely Saturday night through Tuesday morning, with the coldest readings from the Iowa Great Lakes toward Storm Lake Monday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The national radar mosaic for the moment the first event began.
8 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, March 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 824633, 824634, 824636, 824637, 824638, 824639, 824640, 824642.